Repository: Freie Universit├Ąt Berlin, Math Department

A reduced complexity model for dynamic similarity in obstructed shear flows

Papke, A. and Battiato, I. (2013) A reduced complexity model for dynamic similarity in obstructed shear flows. Geophysical Research Letters, 40 (15). pp. 3888-3892.

Full text not available from this repository.

Official URL:


Coupled flows through and over permeable media, also known as obstructed shear flows, are ubiquitous to many environmental systems at different scales, including aquatic flows over sediment beds, and atmospheric flows over crops and cities. Despite their differences, such flows exhibit strong dynamic similarities among systems and scales, as evidenced by the recent finding of empirical universal scaling laws correlating relevant length and velocity scales. We propose a reduced complexity model for obstructed shear channel flows, which couples Brinkman with Reynolds equations to describe the flow within and above the obstruction. We derive scaling laws by intermediate asymptotic analysis of a Darcy-Brinkman type solution in the low permeability limit. The approach highlights the importance of the effective permeability of the obstruction as a critical parameter governing the system dynamical response. The model results are in good agreement with the scaling laws empirically calculated in other studies.

Item Type:Article
Uncontrolled Keywords:obstructed shear flows; dynamic similarity; Brinkman media
Subjects:Mathematical and Computer Sciences > Mathematics > Applied Mathematics
ID Code:1323
Deposited By: Ulrike Eickers
Deposited On:02 Oct 2013 14:06
Last Modified:02 Oct 2013 14:06

Repository Staff Only: item control page